Nebraska, 2020Drought in Nebraska, September 1 to 30, 2020
September 1 to 30, 2020 · NWS LBF · 10 events in 10 counties and zones
With continued dry conditions in September, severe and extreme drought conditions expanded across the eastern Nebraska Panhandle and portions of the western Sandhills and southwestern Nebraska in September. Extreme drought conditions expanded into the western third of Garden and extreme southwestern portions of Sheridan and extreme northwestern portions of Deuel county by the end of September.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With continued dry conditions in September, severe and extreme drought conditions expanded across the eastern Nebraska Panhandle and portions of the western Sandhills and southwestern Nebraska in September. Extreme drought conditions expanded into the western third of Garden and extreme southwestern portions of Sheridan and extreme northwestern portions of Deuel county by the end of September. East of this area to a line from Gordon, to Arthur, to North Platte and Maywood, severe drought conditions had developed by the end of month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 31, 10:57 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 31, 10:57 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1157 PM CDT Mon Aug 31 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 356 PM CDT Mon Aug 31 2020
The main forecast challenges through midweek revolve around
precipitation chances and temperatures. A mid-level shortwave may be
responsible for scattered rain showers tonight, while highs rebound
from today's cooldown.
This evening and tonight... An upper trough digs into the northern
Plains as a closed low begins to develop on the western slope of the
Rockies. The axis of the main shortwave traverses the forecast area
late tonight into early Tuesday morning, indicative of enhanced
frontogenesis at H5-7 and notable isentropic upglide (mainly
centered around 305K). Water vapor and infrared analysis show a
broad area of moisture streaming east from the Rockies, which is
forecast to overspread western Nebraska tonight. CAMS have been
trending more aggressive with rain showers with this system, albeit
on the lighter side. Thunder indices are essentially nil with MUCAPE
values under 100j/kg and H5-7 lapse rates around 6C/km. Forecast
soundings suggest remnant dry air in the lowest 200mb, which should
cut into the overall potential for measureable precip. Dew points
bottomed out in the mid 30s this afternoon and should only return to
the mid 40s overnight with the help of southerly return flow.
Overall, the lack of sufficient surface forcing and primarily dry
air in the low levels should lead to a lot of the initial moisture
should evaporating. Temperature-wise, went with the warmer end of
guidance for min temps to account for increasing cloud cover and
weak WAA. Lows should range from the upper 40s along the Pine Ridge
to lower 50s elsewhere.
Tuesday... The surface high pressure that kept conditions clear for
Monday drifts east. Southerly flow at H85 transitions to westerly
and picks up a downslope component as temps approach 20C again in
the west. Depending when the morning rain showers depart and clouds
clear, highs should reach the lower 80s. Good agreement exists among
the model suite with rapid drying aloft through midday and very low
lapse rates, which should keep any afternoon precip chances at a
minimum. Negligible advection occurs overnight, so expect similar
lows around 50F.
.LONG TERM...(Wednesday through Monday)
Issued at 356 PM CDT Mon Aug 31 2020
Wednesday and beyond... The upper trough over the Rockies quickly
scoots east and becomes replaced by a building 596dm ridge. Nebraska
lies on the periphery of the ridge through the weekend. A couple big
temperature swings occur, which are mainly based around surface cool
front passages. Summer conditions return Wednesday with highs around
90F and again Saturday. With little moisture hanging around, this
presents additional fire weather concerns. The next chance of
appreciable moisture comes Sunday with that second cold front.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1157 PM CDT Mon Aug 31 2020
Skies will be mostly cloudy across western and north central
Nebraska overnight with some broken clouds ranging from 10000 to
12000 FT AGL. Some isolated showers will be possible at the KLBF
terminal through daybreak Tuesday. Look for skies to clear out by
midday Tuesday.
&&
.FIRE WEATHER...
Issued at 356 PM CDT Mon Aug 31 2020
Near critical fire weather conditions for Zone 204 on Wednesday and
Saturday in the afternoon. On Wednesday, western Nebraska have
strong downslope winds from the northwest and west, which will
promote warm and dry air in the region. At the same time,
southerly flow will also draw warm air into Nebraska. As
temperatures rise and the air dries out, RH values will be in the
mid-teens by the afternoon. Surface temperatures will be in the
low 90s and winds will be out of the southwest at 10 to 15 miles
per hour with gusts exceeding 20 miles per hour. The setup is
similar on Saturday, but will lack any strong downslope winds.
Precipitation is possible in southwest and western Nebraska late
this evening, but it is expected to be light. There are minimal
chances for precipitation through the remainder of the forecast
period after today. Skies will be clear on both Wednesday and
Saturday, which will help dry out the fuels and raise air
temperatures.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Snively
LONG TERM...Snively
AVIATION...Buttler
FIRE WEATHER...Meltzer
Hazardous weather outlook, Aug 31, 2:27 PM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Mon Aug 31 2020
NEZ004>010-022>029-035>038-056>059-069>071-094-012030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Mon Aug 31 2020 /227 PM MDT Mon Aug 31 2020/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
No hazardous weather is expected today or tonight.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Near critical fire weather concerns are expected on Wednesday
afternoon and Saturday afternoon for portions of western Nebraska
due to low relative humidity values and gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
Drought, Hayes
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Hayes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.525, -101.062 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded into most of Hayes County. During the month of September, the cooperative station at Hayes Center reported 0.61 inches of rainfall. This was 1.04 inches below the normal of 1.65 inches.
Drought, Lincoln
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.048, -100.745 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded into southwestern and west central portions of Lincoln county. For September, the cooperative station at Hershey 5SSE reported 0.90 inches of rainfall. This was 0.62 inches below the normal of 1.52 inches. The cooperative station at Wallace 2W reported 0.70 inches of rain which was 0.90 inches below the normal of 1.60 inches. At the North Platte Airport, 0.59 inches of precipitation fell in September, which was 0.82 inches below the normal of 1.41 inches.
Drought, Sheridan
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Sheridan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded to all of Sheridan County. In addition, locations in extreme southwestern Sheridan county were experiencing extreme drought (D3) conditions by the end of September. The cooperative station at Gordon 6N reported 0.71 inches of rainfall for the month. This was 0.92 inches below the normal of 1.63 inches. The cooperative station at Ellsworth 2W reported 0.60 inches of rain which was 1.00 inches below the normal of 1.60 inches.
Drought, Garden
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Garden forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.619, -102.335 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded to all of Garden County. In addition, locations in the western third of the county were experiencing extreme drought (D3) conditions by the end of September. The cooperative station at Lisco reported 0.39 inches of rainfall for the month. This was 1.29 inches below the normal of 1.67 inches. The cooperative station at Oshkosh reported 0.48 inches of rain which was 1.13 inches below the normal of 1.61 inches. At Crescent Lakes NWR, 0.48 inches of precipitation fell for the month. This was 1.20 inches below the normal of 1.68 inches.
Drought, Deuel
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Deuel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.112, -102.334 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded to all of Deuel County. In addition, locations in extreme northwestern Deuel county were experiencing extreme drought (D3) conditions by the end of September.
Drought, Grant
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded into southwestern Grant county.
Drought, Arthur
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Arthur forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.569, -101.696 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded into the western half of Arthur County. The cooperative station in Arthur reported 1.03 inches of precipitation in September. This was 0.81 inches below the normal of 1.84 inches.
Drought, Keith
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Keith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.199, -101.661 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions expanded into all of Keith County. The cooperative station at Kingsley dam reported 0.97 inches of precipitation for September. This was 0.74 inches below the normal of 1.71 inches. The cooperative station at Ogallala reported 0.69 inches of precipitation which was 0.85 inches below the normal of 1.54 inches.
Drought, Perkins
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Perkins forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.851, -101.650 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded into all of Perkins County.
Drought, Chase
- When
- September 1, 12:00 AM MST to September 30, 11:59 PM MST
- Where
- Chase forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.524, -101.698 (the zone’s center; the record gives no point)
During the month of September, severe drought (D2) conditions, expanded into most of Chase County. The cooperative station at Imperial reported 0.66 inches of precipitation. This was 0.75 inches below the normal of 1.41 inches.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, September 1 to 4, 20202 deaths · $590,000 · 13 events
- Flash Flooding and Heavy Rain in North Carolina, September 1, 20201 death · $60,000 · 14 events
- Tornadoes and Flash Flooding in Arkansas, September 1 to 2, 2020$250,000 · EF2 · 45 events
- Wildfire in California, September 1 to 30, 2020$27 million · 1 event
- Rip Current in Puerto Rico, September 1, 20201 death · 1 event
- Drought in Maine, September 1 to 30, 2020$9.0 million · 18 events
- Wildfire in California, September 1 to 30, 202015 injured · 1 event
- Drought in Iowa, September 1 to 30, 2020$567,000 · 9 events
- Flash Flooding and Flooding in Oklahoma, September 1 to 4, 2020$140,000 · 52 kt wind · 11 events
- Damaging Wind and Heavy Rain in North Carolina, September 1, 2020$125,000 · 2 events
- Drought in South Dakota, September 1 to 30, 2020$102,000 · 2 events
- Drought in New Mexico, September 1 to 30, 202037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 920385, 920386, 920309, 920312, 920316, 920319, 920320, 920322, 920383, 920384.